2026 ECNP Congress
PS02-2126Serositis as a rare complication of clozapine treatment: case report
Introduction
Clozapine treatment is associated with a risk of serious adverse events, including those far less common than granulocytopenia.
Objectives
Diagnostic and therapeutic process of nonspecific symptoms that occurred during clozapine treatment.
Methods
A 51‑year‑old woman with bipolar II disorder, under psychiatric care since age 33 and with a history of treatment resistance and comorbid Fahr’s syndrome, was admitted due to several months of inadequate mood stabilization despite outpatient pharmacological adjustments. Over the preceding year she failed to achieve remission, experiencing alternately depressive and manic episodes, presenting depressive symptoms during admission.
Lithium was initiated, bupropion was replaced with vortioxetine, and the patient was qualified for intravenous racemic ketamine treatment, which was discontinued after developing psychotic symptoms. Quetiapine was switched to olanzapine, but without sufficient clinical response. Next, olanzapine was replaced with clozapine, and vortioxetine was titrated to 20 mg after resolution of psychotic symptoms.
Approximately two weeks after clozapine initiation (150 mg/day), the patient developed variable gastrointestinal symptoms - nausea, intermittent vomiting, and irregular bowel movements - along with transient mild upper respiratory symptoms. She denied other somatic complaints. Physical examination revealed only mild epigastric tenderness. The patient was transferred to the surgical department for further evaluation.
Results
Laboratory tests: abnormalities in the table below:
| Name | Maximum levels during diagnostic process |
|---|---|
| CRP | 9,48 mg/dl |
| WBC | 25,18 x10^9/l |
| Neutrophilia | 17,05 x10^9/l |
| Eosinophilia | 4,22 x10^9/l |
| Monocytosis | 1,27 x10^9/l |
| ALT | 106 U/l |
| AST | 42 U/l |
| GTP | 130 U/l |
Only in the first two days a fever occurred.
SARS-CoV2, RSV, and influenza virus infections have been ruled out.
ECG - normogram; regular sinus rhythm at 100 bpm; QTc 350 ms; no evidence of myocardial infarction.
Urinalysis revealed only asymptomatic bacteriuria.
Abdominal ultrasound showed no abnormalities, one-phase CT-scan of the abdomen revealed a small amount of free fluid in the Douglas’ pouch and in the pleural cavity. Next step was CT-scan of the thorax, which showed pericardial effusion.
Echocardiogram report confirmed pericarditis.
Blood panel for autoimmunological diseases was negative.
During the initial psychiatric admission, the patient received empirical rifaximin, later switched to ciprofloxacin after transferring to the surgical ward. Pyralgine and drotaverine were added for symptom control, and colchicine was initiated following cardiology confirmation of pericarditis. After completing antibiotics, CRP and leukocyte parameters normalized, though eosinophilia persisted. Discontinuation of pyralgine and drotaverine led to recurrence of abdominal symptoms, which resolved only near the end of clozapine withdrawal, accompanied by a decline in eosinophil levels. The patient was discharged at her own request for continued cardiology and psychiatric follow‑up.
Conclusions
Clozapine is highly effective in a.o. treatment‑resistant schizophrenia and bipolar disorder, but its use carries the risk of serious, less frequent complications beyond agranulocytosis. Slightly over 20 cases of clozapine‑associated serositis have been reported, including delayed presentations, underscoring the need for sustained clinical vigilance. The mechanism remains unclear. At present, discontinuation of clozapine is the only effective management strategy, posing challenges in treatment‑resistant patients.
References
No references